Michigan, 2007High Wind in Michigan, August 20, 2007
August 20, 2007 · NWS GRR · 1 event in 1 county or zone
Three trees were blown down five miles northeast of Cedar Springs by high non thunderstorm wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three trees were blown down five miles northeast of Cedar Springs by high non thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 20, 3:17 AM EST, 33 minutes earlier.
Area forecast discussion, Aug 20, 3:17 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 AM EDT MON AUG 20 2007
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(417 AM EDT MON AUG 20 2007)
A STALLED OUT FRONTAL SYSTEM REMAINS IN PLACE WELL SOUTH OF LOWER
MICHIGAN...STRETCHING FROM IOWA THROUGH OHIO. A WAVE OF SHOWERS AND
EMBEDDED THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING
WILL PASS EAST OF THE AREA BY MIDDAY TODAY. THE FRONT IS EXPECTED TO
REMAIN IN THE REGION THROUGH THE END OF THE WORK WEEK. THIS WILL
KEEP A POTENTIAL OF SHOWERS AND THUNDERSTORMS IN OVER THE AREA
THROUGH THE WEEK. TEMPERATURES WILL WARM TOWARD MIDWEEK AS WARMER
AIR IS ABLE TO SPREAD ACROSS THE AREA.
&&
.SHORT TERM... (417 AM EDT MON AUG 20 2007)
LATEST SFC ANALYSIS SHOWS THE STALLED OUT FRONT EXTENDING FROM ERN
IA...THROUGH KIND...AND THEN EAST TO THE ATLANTIC COAST. SHOWERS AND
THUDNERSTORMS CONTINUE TO DEVELOP ALONG IT...AND THE ELEVATED FRONT
ROUGHLY ALONG A LINE FROM CHICAGO TO TOLEDO. A SHORT WAVE CAN BE
SEEN IN RADAR IMAGERY APPROACHING THE KORD-KMKE CORRIDOR AS OF
0730Z. THIS WAVE IS ENHANCING THE COVERAGE AND INTENSITY OF THE PCPN
OVER SRN LAKE MICHIGAN...NW IN..AND SW LOWER MI. EXTRAPOLATING THIS
FEATURE TO THE EAST HAS IT EXITING THE FAR ERN SECTION OF THE CWFA
BETWEEN 12Z AND 13Z. WE WILL CARRY CATEGORICAL POPS EVERYWHERE FOR
THE FIRST FEW HOURS OF THE FORECAST TO ACCOUNT FOR THIS FEATURE.
THUNDER REMAINS POSSIBLE ROUGHLY SOUTH OF A HOLLAND TO LANSING LINE
WHERE THE BEST ELEVATED INSTABILITY RESIDES. LIGHTNING IS HAVING A
SOMEWHAT DIFFICULT TIME MOVING NORTH WITH THE MORE STABLE AIR MASS
IN PLACE.
THERE WILL BE A DIMINISHING TREND IN THE PCPN FOR A PERIOD FROM MID
MORNING THROUGH A PORTION OF THE AFTERNOON. LATER THIS AFTERNOON...
THE REMNANTS OF ERIN AND ITS ASSOCIATED LLJ WILL BEGIN TO MERGE WITH
THE SFC FRONT AND ALLOW FOR AN INCREASE IN PCPN ALONG AND JUST NORTH
OF THE FRONT AS THE DEEP MOISTURE ASSOCIATED WITH IT ADVECTS
NORTHEAST. THE TRENDS OF THE MODELS CONTINUE TO KEEP THE BULK OF
THIS ACTIVITY JUST SOUTH OF THE CWFA OVER THE NRN PORTIONS OF IN.
SOME PCPN IS LIKELY ALONG THE SRN ROW OF COUNTIES...WITH LESS
POTENTIAL AS YOU HEAD NORTH.
ONCE THE REMNANTS OF ERIN PASS WELL EAST OF THE AREA BY LATE MON
NIGHT...THE FRONT LOOKS TO BECOME LESS ACTIVE NEAR THE IMMEDIATE
AREA. CONVECTIVE ACTIVITY WILL INCREASE OVER THE PLAINS STATES ALONG
THE FRONT AS A NRN STREAM WAVE DIVES IN THERE. THIS WILL PUT LOWER
MI INTO A RELATIVE QUIET SPOT. WE HAVE NOT REMOVED POPS ALL TOGETHER
AS THE MODELS HAVE NOT BEEN HANDLING THE PCPN NEAR THIS FRONT GREAT
AND THERE IS THE POTENTIAL THAT SOMETHING COULD DEVELOP ALONG THE
FRONT.
THE FRONT IS THEN EXPECTED TO MAKE A SURGE TO THE NORTH LATE ON TUE
AND TUE NIGHT AS YET ANOTHER NRN STREAM WAVE MOVES ACROSS THE PLAINS
AND THEN UP INTO ONTARIO. THIS WAVE IS EXPECTED TO FIRE CONVECTION
ALONG AND JUST NORTH OF THE FRONT...FROM THE CENTRAL PLAINS TO THE
UPPER GREAT LAKES. THE BEST POTENTIAL OF PCPN LOOKS TO REMAIN NORTH
OF THE CWFA. THE WARM FRONT MOVING NORTH OF THE AREA WILL ALLOW
LOWER MI TO GET INTO THE WARM SECTOR. H850 TEMPS APPROACHING 20C
WILL ALLOW SFC TEMPS TO MAX OUT AROUND 90 ON WED. PCPN POTENTIAL
LOOKS RATHER LIMITED DOWN HERE WITH THE MAIN ACTIVITY NORTH OF THE
AREA WITH THE SHORT WAVES AND SFC WAVES. WITH THE FRONT IN THE AREA
HOWEVER...WE WILL KEEP A LOW CHC POP IN FOR THE TIME BEING.
&&
.LONG TERM... (417 AM EDT MON AUG 20 2007)
THE THURSDAY THROUGH SATURDAY PERIOD WILL FEATURE A BROAD LOW
AMPLITUDE H5 LONGWAVE TROUGH OVER THE NRN ROCKIES AND NRN PLAINS...
WHICH EVENTUALLY TRANSLATES EAST INTO THE GREAT LAKES REGION BY
SATURDAY. THIS PLACES SW MI IN AN AREA OF PERSISTENT/FREQUENT PVA
(I.E. ACTIVE WX)... UNTIL THE TROUGH PASSES LATE SATURDAY.
IMPULSES/SHORTWAVES TRAVELING THROUGH THE SW FLOW ALOFT WILL
INTERACT WITH BAROCLINIC ZONE WHICH WILL EXTEND FROM MI SW INTO THE
CENTRAL PLAINS. ALTHOUGH ITS NOT EXPECTED TO RAIN ALL THE TIME...
THIS SETUP WILL OFFER SEVERAL OPPORTUNITIES FOR ROUNDS OF SHOWERS
AND TSTMS AS THE SURFACE BOUNDARY WAVERS OVER THE AREA. IT LOOKS AS
THOUGH THE AIR MASS WILL BE SUFFICIENTLY MOIST AND UNSTABLE TO
SUPPORT THE POSSIBILITY OF HEAVY RAIN AND PERHAPS SOME SEVERE WX.
ATTM THE FRONTAL BOUNDARY IS EXPECTED TO FINALLY CLEAR THE AREA TO
THE SOUTHEAST LATE SATURDAY AS A COLD FRONT...WITH HIGH PRESSURE AND
DRY WEATHER BUILDING IN FOR NEXT SUNDAY AND MONDAY.
&&
.AVIATION...(235 AM EDT MON AUG 20 2007)
WIDESPREAD SHOWERS OVERNIGHT INTO MONDAY MORNING SHOULD BECOME
LIGHTER AND MORE SCATTERED IN NATURE BY MONDAY AFTERNOON AS THE LOW
LEVEL JET LEANS OVER INTO THE OHIO VALLEY. IFR CONDITIONS WILL
PREVAIL THROUGH ABOUT 15Z WITH ONLY SOME SLIGHT IMPROVEMENT POSSIBLE
THEREAFTER. SCTD TSTMS ON THE NOSE OF THE LOW LEVEL JET WILL AFFECT
THE I-94 CORRIDOR INCLUDING AZO/BTL/JXN FROM ROUGHLY 08Z TO 12Z.
&&
.MARINE... (417 AM EDT MON AUG 20 2007)
WITH THE STALLED OUT FRONTAL SYSTEM LOCATED TO OUR SOUTH AND
EXPECTED TO REMAIN THERE UNTIL LATE IN THE DAY ON TUESDAY...EAST TO
SOUTHEAST WINDS CAN BE EXPECTED TO PERSIST. WIND SPEEDS OF GENERALLY
10 TO 20 KNOTS CAN ALSO BE EXPECTED TO PERSIST THROUGH TONIGHT WITH
A DECENT PRESSURE GRADIENT IN PLACE NORTH OF THE FRONT. THE OFFSHORE
FETCH WILL KEEP WAVES DOWN BELOW SMALL CRAFT ADVISORY CRITERIA.
WINDS WILL THEN SHIFT TO THE SOUTH AS THE WARM FRONT MOVES THROUGH
LATE TUESDAY.
&&
.HYDROLOGY... (417 AM EDT MON AUG 20 2007)
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH MID MORNING...BEFORE DIMINISHING AS THE LOW LEVEL JET MOVES
EAST OF THE AREA. PRECIPITABLE WATERS AROUND AND A TAD OVER 2 INCHES
OVER THE AREA WILL ALLOW FOR A FEW HEAVY DOWNPOURS OUT OF ANY
HEAVIER SHOWER OR EMBEDDED THUNDERSTORM. WE DO NOT ANTICIPATE THIS
BEING A PROBLEM AS TRAINING OF ECHOES IS NOT REALLY OCCURRING AND
THE RAINFALL SHOULD DIMINISH BY MID MORNING. THE HEAVIEST RAINFALL
THEN FOR LATER TODAY AND TONIGHT SHOULD REMAIN SOUTH OF THE AREA.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: MEADE
AVIATION: MEADE
MARINE: NJJ
HYDROLOGY: NJJ
Hazardous weather outlook, Aug 19, 11:12 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT SUN AUG 19 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-201045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1212 PM EDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE THREAT FOR HEAVY RAINFALL HAS DIMINISHED OVER THE GRAND RAPIDS
COUNTY WARNING AREA. THE BAND OF HEAVY RAIN AND THUNDERSTORMS HAS
SLIPPED SOUTH OF LOWER MICHIGAN AS OF NOON. HOWEVER WE STILL DO
EXPECT OCCASIONAL RAIN SHOWERS ACROSS MOST OF THE GRAND RAPIDS
COUNTY WARNING AREA THROUGH THE AFTERNOON. THERE IS A RISK OF A
THUNDERSTORM NEAR AND SOUTH OF INTERSTATE 94 THIS AFTERNOON BUT IT
IS A LIMITED RISK AT BEST. FOR THE MOST PART THE THUNDERSTORMS AND
HEAVY RAIN SHOWERS WILL STAY SOUTH OF INTERSTATE 94 THROUGH TONIGHT.
THE HEAVY RAIN BAND SHOULD SLIP EVER FARTHER SOUTH TONIGHT... SO
ONLY AREAS SOUTH OF INTERSTATE 96 SHOULD SEE ANY SIGNIFICANT
RAINFALL TONIGHT. EVEN THERE...THE GREATEST RAINFALL WILL BE WELL
SOUTH OF INTESTATE 94. AGAIN THE THUNDERSTORM THREAT WILL BE FOR THE
MOST PART SOUTH OF INTERSTATE 94.
WHILE THE HEAVY RAINFALL HAS ENDED THERE STILL WAS HEAVY RAINFALL
SOUTH OF A LINE FROM SOUTH HAVEN TO ALBION EARLY THIS MORNING. IN
THOSE AREAS WATER IS STILL RUNNING OFF INTO SMALL STREAMS AND
RIVERS. SOME OF THE SMALLER STREAMS MAY BE CLOSE TO BANK FULL INTO
MID AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM TUESDAY THROUGH SATURDAY AS
AN ACTIVE FRONTAL BOUNDARY REMAINS IN THE AREA. LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-201045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1212 PM EDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE SOUTH OF SOUTH HAVEN THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED... ALTHOUGH VISIBILITIES MAY
BE GREATLY REDUCED IN AREAS OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM TUESDAY THROUGH SATURDAY AS
AN ACTIVE FRONTAL BOUNDARY REMAINS IN THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE WDM
High Wind, Kent
- When
- August 20, 3:50 AM EST
- Where
- Kent forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A trained spotter reported that three trees were blown down five miles northeast of Cedar Springs by high non thunderstorm wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56653.